EE Chapter 05 Endocrine System Q&A (1 OF 42) Sample Questions
1. Hypothyroidism may result due to:
- A. Treatment of hyperglycemia
- B. Treatment overdose of hyperuricemia
- C. Treatment overdose with anti-thyroid drugs.
- D. Treatment of levothyroxine.
Tips: Overdose or excessive use of antithyroid drugs such as Methimazole or Propylthiouracil can cause hypothyroidism. Grave’s disease is characterized by hyperthyroidism. Hashimoto thyroiditis is a hypothyroidism.
1. Read the question.
2. In this particular type of question, correct analysis can be achieved by thinking of a “balance”. Here, HYPOTHYROIDISM has become a problem as a result of overtreating its opposite condition, HYPERTHYROIDISM (an elevated level of the thyroid hormones). Anti-thyroid drugs are used in an attempt to bring the T4 and T3levels to normal, to achieve balance. This is why regular monitoring of the thyroid hormones should be done for the purpose of dose adjustment. In essence, the opposite condition is expected to occur in the event of overtreating (use of medication overdose) the other condition.
3. Correct answer is C as other options A and B have nothing to do with the thyroid hormones. Option D on the other hand will cause HYPERthyroidism if a patient overdosed.